Core Principle: Digoxin is a high-alert medication with a narrow therapeutic index. The most critical nursing action before each dose is a thorough assessment to prevent life-threatening toxicity, with bradycardia being the primary early warning sign in infants.
Assessment Protocol
- Apical Pulse Check: Auscultate the apical pulse for a full 60 seconds prior to administration.
- Hold Parameter: Withhold the dose and notify the provider immediately if the infant's apical pulse is less than 90-100 beats per minute.
- Signs of Toxicity: Monitor for early signs beyond bradycardia, including vomiting, poor feeding, and lethargy. Advanced toxicity can manifest as arrhythmias (e.g., second- or third-degree heart block).
Safety and Administration
- Double-Check: Adhere to institutional high-alert medication policies, which typically require an independent double-check of the dose, calculation, and patient identity by another registered nurse.
- Accurate Dosing: Use the prescribed microgram (mcg) or milligram (mg) dose precisely. Pediatric doses are often in micrograms; clarify any order that uses "ml" only without the corresponding mg/mcg dose.
- Missed Dose Protocol: If a dose is held for bradycardia, document the finding and the notification. Do not double the next dose if the heart rate recovers.
Parent and Caregiver Education
- Pulse Monitoring: Teach caregivers to check the infant's pulse before each home dose and to hold the medication and call the provider if it falls below the specified threshold.
- Toxicity Recognition: Instruct them to seek immediate medical attention for signs like persistent vomiting, extreme sleepiness, or a very slow heart rate.